I have a question about premedicating

I am new to the site and have been reading a lot about prodrome. Many of you premedicate when you feel the symptoms. I always hesitate to do this because I’m afraid I will have taken my triptan too early and will get a full blown migraine having already taken my 24 hour allotment. What advice do you have for me. Thanks so much


Community Answers
  • Ronan
    6 months ago

    I know many on the forum don’t do this but I take something like Aleve at the early onset. Coffee, Tiger Balm for my temples and using my infuser with the peppermint usually help. I was told by my doctor only to use my migraine medication when I know it’s going to be a doozy. So, I revert to the pain relievers and hope those will help.

    The migraine attack usually will last for 3 days but at least I can function to a certain extent.

  • Nancy Harris Bonk moderator
    6 months ago

    HI JaneBG,

    Thank you so much for your question, it’s a topic many of us wrestle with. Triptans are designed to stop the migraine process, not be taken every day. If you are confident you know what your prodrome symptoms are, the next step would be talking to your doctor about doing so. This article is by Dr. Dawn Marcus, who passed away suddenly in 2013, but helpful;https://migraine.com/blog/are-you-an-early-jumper-or-a-waiter/.

    If we get four or more severe migraine attacks a month, it’s time to discuss migraine prevention with the doctor. Here’s why; if we taking triptans, and/or pain relievers, whether they are over-the-counter or prescription, more than two to three days a week, we may be at risk of getting rebound headache. If we are in a rebound cycle, our migraine attacks may be more difficult to treat and we can end up in a daily cycle of pain that too is hard to treat. Let me share more information on rebound with you; https://migraine.com/living-migraine/stop-rebound-headaches/.

    I tend to wait, hoping its not really a migraine attack, but this strategy doesn’t work. You’d think I’d learn after all these years!

    I hope this helps,
    Nancy

  • Share Your Answer

    Poll